Heavy Snow, Pine
- When
- December 2, 5:00 AM CST to December 4, 9:00 PM CST
- Where
- Pine forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.121, -92.741 (the zone’s center; the record gives no point)
A couple rounds of snow (except along from Duluth and along the North Shore where lake enhancement maintained continuous snowfall) from December 2nd through early December 5th brought widespread snowfall totals of 10 to 18 to northeast Minnesota. Higher amounts of over 20, and even over 30, fell near the Twin Ports and along the North Shore.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A couple rounds of snow (except along from Duluth and along the North Shore where lake enhancement maintained continuous snowfall) from December 2nd through early December 5th brought widespread snowfall totals of 10 to 18 to northeast Minnesota. Higher amounts of over 20, and even over 30, fell near the Twin Ports and along the North Shore. Snowfall reports included 33.2 near Two Harbors, 28.6 in Duluth Heights, 21.7 in Askov, 21.6 at the NWS office in Duluth/Hermantown, 18.5 in Cloquet, 17 in Moose Lake, 16.5 near Hinckley, 15.6 near McGregor, 14 in Grand Rapids, 11 in Fort Ripley and near Brainerd, 11 in Larsmont, 10.5 near Orr, and 8.8 near Grand Marais. Gusty east to northeast winds developed at the head of Lake Superior, which not only caused lake enhanced snow, but also periods of near blizzard conditions. Duluth had a peak wind of 32 mph on the 4th. There were power outages in parts of Duluth and Hermantown due to downed power lines and blown transformers. Duluth area schools, colleges, and many other public venues were closed Monday, Tuesday, and Wednesday. The 21.6 of snow that fell at the Duluth NWS office was the 6th biggest snowstorm on record. There was one death Monday (12/2) evening in Aitkin County when an elderly woman driving on icy Highway 210 slid out of her lane and was hit by an oncoming vehicle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 2, 4:13 AM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
413 AM CST MON DEC 2 2013
.SYNOPSIS...
ISSUED AT 412 AM CST MON DEC 2 2013
INTERESTING...DYNAMIC AND AMAZING SYSTEM SETTING UP OVER THE
NORTHERN PLAINS EARLY THIS MORNING. A SURFACE LOW DEVELOPING OVER
EASTERN MONTANA...ALONG WITH A NICE UPPER LEVEL SHORTWAVE. THESE
FEATURES ARE OCCURRING OUT AHEAD OF A STRONG UPPER LOW THAT HAS BEEN
DROPPING SOUTH ALONG THE WESTERN BRITISH COUMBIA COASTLINE. MORE
LOCALLY...THE WARM FRONT WITH THIS SYSTEM EXTENDS FROM THE SURFACE
LOW OVER MONTANA SOUTHEAST ACROSS THE PLAINS TO EASTERN KANSAS.
850MB FLOW STREAMING UP OVER THIS HAS PRODUCED A BROAD AREA OF WARM
AIR ADVECTION OVER THE UPPER MIDWEST THIS MORNING. IT HAS ALSO
PRODUCED AN AREA OF LIGHT SNOW THAT IS MOVING FROM THE EASTERN
DAKOTAS INTO MINNESOTA.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 412 AM CST MON DEC 2 2013
MAIN FOCUS THE NEXT 24 HOURS IS GOING TO BE ON SNOW TIMING AND
AMOUNTS. AT LEAST IN THE NEXT 12-24 HOURS THE MODELS ARE IN
REASONABLE CONSENSUS ON THIS...BUT FARTHER OUT THE NAM IS A STRONG
OUTLIER AND HAVE DECIDED TO LEAVE IT OUT OF NEAR TIME RANGE MODEL
BLEND AS WELL. EARLY THIS MORNING WE HAVE A LEADING BAND OF WARM
AIR ADVECTION WHICH IS EXPECTED TO BE OVERTAKEN AND OVERCOME BY THE
STRONGER WAVE MOVING INTO THE AREA FROM THE WEST LATER TODAY AND
TONIGHT. THIS MORNINGS SNOW IS EXPECTED TO BE MORE SPOTTY IN NATURE
AND MAY ONLY BRING AN INCH OR LESS OF SNOWFALL ACCUMULATIONS. THIS
AFTERNOON BETTER LIFT AND A STRONGER FRONTOGENESIS BAND TO SET UP
AND SLOWLY MIGRATE ACROSS THE AREA DURING THE AFTERNOON AND EVENING
HOURS...ALONG WITH A NICE SHORTWAVE ALOFT. SNOWFALL AMOUNTS WITH
THIS TO BE HIGHER...WITH MORE MOISTURE AVAILABLE FOR THE SYSTEM TO
WORK WITH. DO HAVE SOME CONCERNS WITH THE VERY WARM AIR COMING INTO
THE SYSTEM FROM THE SOUTH...IN THAT IT COULD PRODUCE SOME PTYPE
ISSUES FOR THE SOUTHERN CWA EARLY TUESDAY MORNING. IT DEPENDS UPON
THE MODEL WE LOOK AT. FOR NOW HAVE LEFT ALL SNOW...AND WE ARE GOING
TO HAVE TO KEEP AN EYE ON THIS AS THE SYSTEM CONTINUES TO EVOLVE.
FOR NOW HAVE AFTERNOON AND TONIGHT SNOWFALL AMOUNTS RANGING FROM 2-3
INCHES ACROSS THE FAR SOUTH AND NORTHWEST WISCONSIN COUNTIES...TO 4
TO 5 INCHES ACROSS THE NORTHERN MINNESOTA COUNTIES. THROUGHOUT THIS
PERIOD WE WILL HAVE SOUTHEAST FLOW ACROSS THE AREA...AND BETWEEN
LAKE EFFECTS...CONVERGENCE AND OROGRAPHIC EFFECTS AM EXPECTING
LOCALLY HIGHER AMOUNTS ALONG THE NORTH SHORE OF THE LAKE...PERHAPS
UP INTO THE 6 INCH RANGE. WE CURRENTLY HAVE A SNOW ADVISORY GOING
FOR MOST OF THE FORECAST AREA THROUGH THIS PERIOD...THOUGH HAVE
TAKEN THE MAINLY MINNESOTA PORTION OF THE ADVISORY AND MOVED IT UP
TO START AT 15Z THIS MORNING. OTHERWISE...HAVE STAYED FAIRLY CLOSE
TO TEMPERATURE GUIDANCE AS THERE IS VERY LOW VARIANCE BETWEEN MODELS.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 412 AM CST MON DEC 2 2013
CONSIDERABLE ANGST EARLY IN THE FORECAST PERIOD BASED ON THE
INCONSISTENCY AMONGST MDL SUITE. MAJOR DISAGREEMENTS ARE EVIDENT
BETWEEN GLOBAL MDLS...UKM/ECMWF/GEM...AND CONUS SUITE...GFS/NAM
WITH REGARD TO TREATMENT OF INITIAL MID LVL SHORTWAVE/CLOSED LOW
OVER MT. BASED ON DISCUSSION FROM PMDHMD AND SOMEWHAT MORE
CONSISTENCY FROM GLBL MDLS..WILL LEAN WITH THE EC/UKM SOLUTION
EARLY IN THE PERIOD. THIS CREATES A SYNOPTIC SCALE SCENARIO THAT
WILL BE VERY SLOW IN EVOLVING. THE PROBABILITY OF A WIDESPREAD
SNOWFALL INCREASING IN INTENSITY APPEARS MORE LIKELY TUES/WED AS
AN INVERTED TROUGH OVER THE PLAINS GIVES WAY TO CYCLOGENESIS. BEST
GUESSTIMATE IS THAT THE SFC LOW WILL TRACK FROM MO/IA VICINITY
INTO WISC BY LATE WED. SREF PLUMES SUGGEST A SIGNIFICANT...GREATER
THAN 6... SNOWFALL IS POSSIBLE ACROSS A LARGE PART OF THE MN CWA
AND ADJACENT WISC ZONES. PLEASE REFER TO HOW AND WINTER WEATHER
MESSAGES FOR ADDITIONAL INFORMATION. MUCH COLDER AIR WILL BARREL
INTO THE REGION ON THE HEELS OF THIS SYSTEM AND CONTINUE THE
POSSIBILITY OF LIGHT SNOW ACROSS THE NRN TIER OF ZONES AND
POSSIBLY OVER THE SOUTH SHORE.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1134 PM CST SUN DEC 1 2013
DIFFICULT FORECAST WITH PRIMARILY MVFR CIGS AT THE BEGINNING OF
THE FORECAST. HOWEVER...AN AREA OF IFR CIGS WITH MVFR VSBYS AND BR
FROM NEAR DLH TO BRD AND A PATCH OF VFR CIGS NEAR HYR. EXPECT
THESE CIGS TO PERSIST UNTIL NEAR 12Z WHEN THE LIGHT SNOW IS DUE TO
COMMENCE. CONFIDENCE IS LOW AS THERE IS A MIX OF IFR AND VFR
UPSTREAM IN THE DAKOTAS THAT SHOULD AFFECT THE TERMINALS. ONCE THE
SNOW IS FULLY UNDERWAY...IFR CIGS AND VSBYS OCCASIONALLY LIFR IN
THE BANDS OF MORE MODERATE TO HEAVIER SNOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 30 28 31 23 / 80 80 80 70
INL 27 19 25 11 / 60 70 80 70
BRD 31 28 32 20 / 90 80 80 70
HYR 33 27 34 24 / 80 80 70 70
ASX 33 27 34 27 / 70 70 70 70
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST
WEDNESDAY FOR MNZ010>012-018>021-025-026-033>038.
WI...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST
WEDNESDAY FOR WIZ001-006.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST
THURSDAY FOR WIZ002>004-007>009.
LS...NONE.
&&
SYNOPSIS...LE
SHORT TERM...LE
LONG TERM...CANNON
AVIATION...GSFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 928 PM CST SUN DEC 1 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021200- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 928 PM CST SUN DEC 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERAL ROUNDS OF SNOW WILL TRACK ACROSS THE NORTHLAND MONDAY THROUGH WEDNESDAY. WIDESPREAD 3 DAY SNOWFALL TOTALS IN EXCESS OF 10 INCHES WILL BE FOUND OVER NORTHEAST MINNESOTA...BY WEDNESDAY EVENING. THE FIRST ROUND OF SNOW WILL ARRIVE IN THE BRAINERD LAKES AREA MONDAY MORNING...INCREASING IN COVERAGE AND INTENSITY OVER MUCH OF THE AREA THROUGH THE DAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LSZ121-140>148-021200- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 928 PM CST SUN DEC 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A PROLONGED PERIOD OF GUSTY WINDS WILL DEVELOP OVER LAKE SUPERIOR MONDAY...LASTING INTO WEDNESDAY. EXPECT BUILDING WAVES DURING THIS TIME. A SMALL CRAFT ADVISORY MAY BE NEEDED. GSF MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
15 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487843, 487852, 487853, 487854, 487855, 487856, 487857, 487849, 487850, 487847, 487851, 487844, 487845, 487846, 487848.